Narcan in Saving Opioid Overdose Deaths

The prolonged use of both regulated and illicit opiates increases the person’s tolerance to them. This results in higher dosages to experience the same ‘high’ as before or mixing it up with another narcotic to enhance the effects. Once someone develops an opioid addiction, they run a high risk of an overdose.

In the US alone, hundreds of people die every day from an opioid overdose, which is not surprising considering that over 15 million Americans abuse this class of narcotics. It is unfortunate, though, as OD is completely preventable.

Sometimes, it is intentional, but in other circumstances, it is sudden and accidental. The most efficient and widely accepted medication used to treat opioid overdoses is naloxone AKA N.arcan

What Is Narcan (Naloxone)?

The need for lethal overdose prevention medications is more urgent than ever. This has triggered some states to legalize the possession of such drugs, like Narcan, which is known to successfully prevent death in opioid overdose patients.

Narcan is available in the form of an intranasal spray, intramuscular, and intravenous injections. The fastest and easiest way to administer the medication is through spraying it in the overdosing person’s nostrils. Naloxone could be used to save a pregnant woman’s life, in most situations, without any serious health implications. If someone without opioids in their body gets a hold of the drug, it will cause no harm to them.

Fast Facts About Narcan

  • Saved over 27,000 lives from an overdose death
  • Blocks opioid receptors and does not allow the person to get any ‘higher’
  • Effectively reverses the impact of the opioids already in one’s system
  • Laypeople with adequate medical training could safely administer Narcan
  • Severe withdrawal symptoms may onset soon after administering the drug
  • Medical attention is required after Naloxone has been administered, as opioid withdrawal could also be lethal

Factors & Symptoms of an Opioid Overdose

Understanding the possible reasons for and symptoms of an opioid overdose could help you overturn a fatal outcome.

Factors in opioid overdoses:

· Purity

Impure drugs are dangerous, as the user is often unaware of the additional substances he is consuming. The problem with pure opioids, though, is that they are extremely potent, which increases the risk of overdose.

· Mixing drugs

The problem with opiates is that they are highly reactive to other substances. Often, heroin and benzos are mixed up with another “downer” (alcohol), which could speed up the onset of an overdose.

· Abusing in solitude

The act of using opioids alone cannot be blamed as a reason for overdosing. However, this puts the person at a higher risk since help may be unavailable or delayed, and fatality prevention may be impossible.

· Tolerance

If the addict relapses after therapy, she needs to understand that the quantity used before without any serious repercussions could easily lead to an overdose now.

Some of the typical signs of an opioid overdose include:

  • Sluggish movements or posture
  • Sudden loss of consciousness
  • Incomprehensible speech
  • Paleness & blue-grey lips/fingernails
  • Unresponsiveness to visual/auditory stimuli
  • Shallow breathing
  • Lack of pulse

How to Safely Administer Narcan In Case of an Overdose

You should take immediate action if you believe that someone is overdosing on opioids. The first step is to double-check if the person is responsive. If yes, you can try holding them upright and walking around, which could ease them out of a potential overdose.

If the situation has advanced, though, administering Narcan may be the only solution to overdose prevention. Before you treat the patient, you should ensure that the airways are free from any blockages. Proceed to administer one dose of the medication. If you never did this before or did not receive any medical training, make sure to follow the exact steps on the packaging. If you are unsure or panicking, call 911 immediately and ask for further instructions.

Getting Help for an Opioid Addiction

Opioid addictions have severe repercussions on the victim’s health, professional, and personal life. Often, the addict experiences extreme withdrawal symptoms that make it hard for him to quit. The only safe and efficient way to cope with an opioid substance use disorder is to get professional help.

If you or a beloved one is affected by opioid addiction, be sure to explore what treatment options are available in your area. You can start with a simple Google search, e.g.” PA treatment center” or “PA detox”. Once you have narrowed your options down, you can double-check with your physician and inquire for referrals. Receiving timely therapy highly increases the chances of an opioid addict to long-term sobriety.

Leave a Reply

Your email address will not be published. Required fields are marked *